, Volume 30, Issue 2, pp 293-300
Date: 31 Oct 2010

Rituximab in cryoglobulinaemic vasculitis, evidence for its effectivity: a case report and review of literature

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Cryoglobulinaemia associated with systemic vasculitis mediated by immune complexes is a rare combination. These immune complexes are composed of immunoglobulins and precipitate when exposed to cold temperature. Cryoglobulinaemic vasculitis, treated or untreated, may lead to substantial morbidity and even mortality. Novel targeted therapies may well provide new therapeutic options following or perhaps even prior to the classical cytotoxic therapies. Systemic B cell depletion with rituximab, a chimeric monoclonal antibody against CD20 antigen, is commonly applied in patients with non-Hodgkin’s lymphoma or in refractory rheumatoid factor-positive rheumatoid arthritis. Since B cell clones are the source of cryoglobulins, therapeutic effectiveness of rituximab in cryoglobulinaemic vasculitis may be expected. We describe a 72-year-old woman with mixed cryoglobulinaemia type 2, who has successfully been treated with rituximab infusions after failing on prednisone and azathioprine. We reviewed the literature and found 142 cases of cryoglobulinaemic vasculitis, 138 mixed (type 2 or 3) and four, type 1. Rituximab was applied mostly after failure on other treatments. Significant reduction in levels of rheumatoid factor, cryoglobulins and IgM were reported after rituximab therapy. Of the total 142, cases 119 could be evaluated for the response on rituximab therapy, the other 23 cases only regarding side effects. Of the 119 evaluated patients, 71 (60%) had complete response; 28 (23%), partial response and 20 patients (17%), no response. Data were not blinded or placebo-controlled. Side effects were seen in 27 of the 142 patients. Occurrence of the side effects was associated with high baseline levels of cryoglobulins, with a high dose of rituximab infusion of 1,000 mg and with a high level of complement activation. Death was reported four times and was related with the disease.